Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Nashville, TN

March 6, 1996Lincoln County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 6, 1996, 1:47 AM CST for Lincoln County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1996, 1:47 AM CST (07:47 UTC)
Expired
Mar 6, 1996, 4:45 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Lincoln County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 060748
FFWBNA
TNC103-061045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
147 AM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...LINCOLN COUNTY
 
AT 144 AM CST PERSISTENT HEAVY RAIN HAS CAUSED EXTENSIVE STREET FLOODING
IN THE CITY OF FAYETTEVILLE. HOMES WERE NOW BEING EVACUATED ON
S LINCOLN STREET. THE HEAVY RAIN WILL CONTINUE THROUGH 3 AM THUS SMALL
STREAM AND CREEKS WILL LIKELY OVERSPILL THEIR BANKS.
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 7:54 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 5, 7:54 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CST TUE MAR 5 1996

EXPECT TSTMS IN WRN MID TN AFTER 04Z AND IN THE BNA AREA AFTER 09Z.
TIMING MAY BE A LITTLE OFF BUT THIS IS A GENERAL SCENERIO.

MAIN FIREWORKS WILL COME WED AFTERNOON AND WED NIGHT IN MID STATE
AS SYSTEM MOVES TOWARD TN WITH 500 MB VORT MAX PUSHING INTO THE AREA
WITH SFC FRONTAL SYSTEM STRADDLING THE STATE.  BEST THREAT FOR SVR WX
WILL BE OVR THE SOUTH HALF OF THE MID STATE.

NOT ONLY THE THREAT OF SVR WX BUT MAY HAVE TO DEAL WITH LOCALLY HEAVY
RAINFALL WED NGT. HAVE ISSUED AN SPS MENTIONING THE SVR WX THREAT IN
AND LOCALLY HEAVY RAINFALL FOR MID TN WED AFTERNOON AND WED NGT.

DISCUSSED FCST UPDATE WITH MEM EARLIER SO WILL NOT REITERATE HERE.
THANKS FOR THE CORDINATION CALL MEM.

BOYD

In the hours before

Special weather statement, Mar 5, 10:30 PM CST, 3 hours 17 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-061100-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 PM CST TUE MAR 5 1996

...SEVERE WEATHER TO THREATEN MID STATE WEDNESDAY AND WEDNESDAY
NIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN THE TEXAS PANHANDLE TONIGHT
WILL MOVE EASTWARD ALONG AN INVERTED SURFACE TROF BRINGING THE THREAT OF
SEVERE WEATHER TONIGHT TO...ARKANSAS...MISSOURI AND PARTS OF EXTREME WESTERN
KENTUCKY...ALONG WITH ALABAMA...MISSISSIPPI AND WESTERN TENNESSEE.

BY WEDNESDAY MORNING THE LOW PRESSURE SYSTEM WILL HAVE MOVED INTO
SOUTHEASTERN ARKANSAS WITH THE THREAT OF SEVERE WEATHER ACROSS MIDDLE
TENNESSEE WEDNESDAY AND CONTINUING WEDNESDAY NIGHT. THE PRIMARY
THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL BUT IN ADDITION
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

PEOPLE IN MIDDLE TENNESSEE ARE URGED TO MONITOR WEATHER INFORMATION
AND TUNE INTO NOAA WEATHER RADIO FOR THE THE LATEST UPDATES CONCERNING
THIS DEVELOPING WEATHER SITUATION.

BOYD
Special weather statement, Mar 5, 10:43 PM CST, 3 hours 4 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-061100-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 PM CST TUE MAR 5 1996

...SEVERE WEATHER TO THREATEN MID STATE WEDNESDAY AND WEDNESDAY
NIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN THE TEXAS PANHANDLE TONIGHT
WILL MOVE EASTWARD ALONG AN INVERTED SURFACE TROF BRINGING THE THREAT OF
SEVERE WEATHER TONIGHT TO...ARKANSAS...MISSOURI AND PARTS OF EXTREME WESTERN
KENTUCKY...ALONG WITH ALABAMA...MISSISSIPPI AND WESTERN TENNESSEE.

BY WEDNESDAY MORNING THE LOW PRESSURE SYSTEM WILL HAVE MOVED INTO
SOUTHEASTERN ARKANSAS WITH THE THREAT OF SEVERE WEATHER ACROSS MIDDLE
TENNESSEE WEDNESDAY AND CONTINUING WEDNESDAY NIGHT. THE PRIMARY
THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL BUT IN ADDITION
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

PEOPLE IN MIDDLE TENNESSEE ARE URGED TO MONITOR WEATHER INFORMATION
AND TUNE INTO NOAA WEATHER RADIO FOR THE THE LATEST UPDATES CONCERNING
THIS DEVELOPING WEATHER SITUATION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:21 AM CSTSevere Thunderstorm WarningOHXBenton, Houston54 min
Mar 6, 10:22 AM CSTSevere Thunderstorm WarningOHXDickson, Humphreys53 min
Mar 6, 10:39 AM CSTSevere Thunderstorm WarningOHXHickman51 min
Mar 6, 1:00 PM CSTSevere Thunderstorm WarningOHXLincoln45 min
Mar 6, 1:15 PM CSTSevere Thunderstorm WarningOHXMoore45 min
Mar 6, 1:29 PM CSTSevere Thunderstorm WarningOHXFranklin46 min
Mar 6, 1:55 PM CSTSevere Thunderstorm WarningOHXGrundy, Marion50 min
Mar 6, 3:24 PM CSTSevere Thunderstorm WarningOHXWayne51 min
Mar 6, 4:03 PM CSTSevere Thunderstorm WarningOHXLawrence42 min
Mar 6, 4:08 PM CSTTornado WarningOHXLawrence52 min
Mar 6, 4:36 PM CSTSevere Thunderstorm WarningOHXGiles54 min
Mar 6, 4:45 PM CSTTornado WarningOHXGiles45 min

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.